Alert archive / Montana / High Wind Warnings in 2025
High Wind Warning 14, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Mar 21, 2025, 11:26 AM MDT for Glacier County, Pondera County, Toole County, Montana. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 21, 2025, 11:26 AM MDT (17:26 UTC)
- Expired
- Mar 21, 2025, 5:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Great Falls, MT
Counties Glacier County, MT, Pondera County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 137 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 21, 11:50 AM MDT | HIGH SUST WINDS 42 | 3 Sw Cut Bank, MT | ASOS station KCTB Cut Bank Airport. 42 mph averaged sustained winds from 1050 AM to 1150 AM. |
| Mar 21, 2:15 PM MDT | NON-TSTM WND GST 63 | 5 N Ledger, MT | Mesonet station MTM73 Ledger N Mda. |
| Mar 21, 2:40 PM MDT | NON-TSTM WND GST 59 | 3 Sw Cut Bank, MT | ASOS station KCTB Cut Bank Airport. |
| Mar 21, 2:45 PM MDT | NON-TSTM WND GST 57 | 2 Nnw Shelby, MT | Mesonet station GW0664 Shelby Airport. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 5.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1671 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
740 WWUS75 KTFX 211726 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 1126 AM MDT Fri Mar 21 2025 MTZ303-212300- /O.NEW.KTFX.HW.W.0014.250321T1726Z-250321T2300Z/ Eastern Glacier, Western Toole, and Central Pondera- Including the following locations: Cut Bank, Ethridge, and Santa Rita 1126 AM MDT Fri Mar 21 2025 ...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MDT THIS AFTERNOON... * WHAT...West winds 35 to 45 mph, with gusts around 60 mph. * WHERE...Eastern Glacier, Western Toole, and Central Pondera Counties. * WHEN...Until 5 PM MDT this afternoon. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ313>315-318>324-326-220000- /O.CON.KTFX.HW.A.0012.250322T0900Z-250322T2100Z/ Judith Basin County and Judith Gap-Fergus County below 4500ft- Upper Blackfoot and MacDonald Pass-Snowy and Judith Mountains- Helena Valley-Big Belt, Bridger and Castle Mountains-Meagher County Valleys-Elkhorn and Boulder Mountains-Canyon Ferry Area- Missouri Headwaters-Gallatin Valley- Including the following locations: Windham, Helena, Moccasin, Marysville, Harrison, Pony, Trident, Whitehall, Raynesford, Benchland, Willow Creek, Martinsdale, MacDonald Pass, Deep Creek Pass, Maudlow, Townsend, Hobson, Flesher Pass, Boulder, Corbin, Ringling, White Sulphur Springs, Wickes, Bozeman, Toston, Gallatin Gateway, Homestake Pass, Clancy, Three Forks, Geyser, Checkerboard, Lewistown, Lincoln, Bozeman Pass, Montana City, Elk Park Pass, Battle Ridge Pass, Winston, Hilger, and Stanford 1126 AM MDT Fri Mar 21 2025 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY AFTERNOON... * WHAT...West winds 35 to 45 mph, with gusts up to 65 mph possible. * WHERE...Portions of central, north central, and southwest Montana. * WHEN...From late tonight through Saturday afternoon. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ Brusda
2 follow-up statements
445 WWUS75 KTFX 211925 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 125 PM MDT Fri Mar 21 2025 MTZ303-212300- /O.CON.KTFX.HW.W.0014.000000T0000Z-250321T2300Z/ Eastern Glacier, Western Toole, and Central Pondera- Including the following locations: Cut Bank, Ethridge, and Santa Rita 125 PM MDT Fri Mar 21 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MDT THIS AFTERNOON... * WHAT...West winds 35 to 45 mph, with gusts around 60 mph. * WHERE...Eastern Glacier, Western Toole, and Central Pondera Counties. * WHEN...Until 5 PM MDT this afternoon. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ313>315-318>324-326-221100- /O.EXT.KTFX.HW.A.0012.250322T1200Z-250322T2100Z/ Judith Basin County and Judith Gap-Fergus County below 4500ft- Upper Blackfoot and MacDonald Pass-Snowy and Judith Mountains- Helena Valley-Big Belt, Bridger and Castle Mountains-Meagher County Valleys-Elkhorn and Boulder Mountains-Canyon Ferry Area- Missouri Headwaters-Gallatin Valley- Including the following locations: Windham, Helena, Moccasin, Marysville, Harrison, Pony, Trident, Whitehall, Raynesford, Benchland, Willow Creek, Martinsdale, MacDonald Pass, Deep Creek Pass, Maudlow, Townsend, Hobson, Flesher Pass, Boulder, Corbin, Ringling, White Sulphur Springs, Wickes, Bozeman, Toston, Gallatin Gateway, Homestake Pass, Clancy, Three Forks, Geyser, Checkerboard, Lewistown, Lincoln, Bozeman Pass, Montana City, Elk Park Pass, Battle Ridge Pass, Winston, Hilger, and Stanford 125 PM MDT Fri Mar 21 2025 ...HIGH WIND WATCH NOW IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON... * WHAT...West winds 35 to 45 mph, with gusts up to 60 mph possible. * WHERE...Portions of central, north central, and southwest Montana. * WHEN...From Saturday morning through Saturday afternoon. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remember, a High Wind Watch means that there is at least a 50% chance of 40 mph sustained winds or 58 mph wind gusts occurring during the watch period. && $$ Brusda
549 WWUS75 KTFX 212304 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 504 PM MDT Fri Mar 21 2025 MTZ303-220015- /O.EXP.KTFX.HW.W.0014.000000T0000Z-250321T2300Z/ Eastern Glacier, Western Toole, and Central Pondera- Including the following locations: Santa Rita, Cut Bank, and Ethridge 504 PM MDT Fri Mar 21 2025 ...HIGH WIND WARNING HAS EXPIRED... Strong west winds will gradually decrease through the remainder of this evening. However windy conditions are likely to persist with gusts of 40-50 mph likely through the rest of tonight. $$ MTZ313>315-318>324-326-221300- /O.CON.KTFX.HW.A.0012.250322T1200Z-250322T2100Z/ Judith Basin County and Judith Gap-Fergus County below 4500ft- Upper Blackfoot and MacDonald Pass-Snowy and Judith Mountains- Helena Valley-Big Belt, Bridger and Castle Mountains-Meagher County Valleys-Elkhorn and Boulder Mountains-Canyon Ferry Area- Missouri Headwaters-Gallatin Valley- Including the following locations: Raynesford, Lincoln, Bozeman Pass, Homestake Pass, Bozeman, Marysville, MacDonald Pass, Elk Park Pass, Townsend, Helena, Martinsdale, Trident, Benchland, Gallatin Gateway, Whitehall, Winston, Stanford, Flesher Pass, Clancy, Deep Creek Pass, Moccasin, Harrison, Ringling, Windham, Boulder, Corbin, Checkerboard, Willow Creek, Hobson, Toston, Geyser, Wickes, Maudlow, Lewistown, Montana City, Three Forks, Battle Ridge Pass, Pony, White Sulphur Springs, and Hilger 504 PM MDT Fri Mar 21 2025 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON... * WHAT...West winds 35 to 45 mph, with gusts up to 60 mph possible. * WHERE...Portions of central, north central, and southwest Montana. * WHEN...From Saturday morning through Saturday afternoon. * IMPACTS...High winds may move loose debris, damage property and cause isolated power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remember, a High Wind Watch means that there is at least a 50% chance of 40 mph sustained winds or 58 mph wind gusts occurring during the watch period. && $$ Hoenisch
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Mar 21, 9:48 AM MDT, 1 hour 38 minutes earlier. Its key messages:
- Snow passes through Friday and Saturday, with brief, heavier snowfall along a cold front Saturday morning.
- Strong winds are expected along the cold front Saturday morning, with another round of gusty winds Monday.
- Temperatures warm up next week, with many areas reaching into the 60s.
Area forecast discussion, Mar 21, 9:48 AM MDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 948 AM MDT Fri Mar 21 2025 .KEY MESSAGES... - Snow passes through Friday and Saturday, with brief, heavier snowfall along a cold front Saturday morning. - Strong winds are expected along the cold front Saturday morning, with another round of gusty winds Monday. - Temperatures warm up next week, with many areas reaching into the 60s. && .UPDATE... Morning update is out. No significant changes to the forecast this morning. Updated the forecast for today with just current trends. Main concern going forward is the potential for strong winds later today and into Saturday, along with mountain snowfall. Overall current statements for wind/snow look on track, with no changes. Brusda && .DISCUSSION... /Issued 539 AM MDT Fri Mar 21 2025/ - Meteorological Overview: Westerly flow aloft bringing embedded waves will bring a few rounds of snow today through the weekend. Snow will fall steadily throughout the day today along the Northern Continental Divide, with a few heavier convective snow showers this afternoon. The better upper level wave along with a low pressure system moving along the MT/Canada border arrives overnight Friday into Saturday. A Pacific cold front will bring heavier bursts of snow with gusty winds early Saturday morning. Moisture wrapping around the low will bring scattered snow showers Saturday afternoon to areas mainly north of I-90. Another upper-level disturbance on Sunday and Monday will bring another round of higher elevation snow and rain/snow at lower elevations. Gusty winds return Monday for the North-Central MT plains. Behind that, an upper-level ridge builds in, bringing drier and warmer weather for the first half of the work week. However, late next week, ensembles hint at a more active pattern moving in. - Forecast Confidence & Scenarios: Snow: Models have been consistent about the evolution of this snow system today and Saturday. High-resolution models show pretty good snow banding along the cold front passage overnight Friday into Saturday morning. Snowfall rates of 1-2" per hour will likely accompany this heavier banding, especially over the higher terrain. Visibility will also likely drop below a mile at times as well. After the cold front, a small amount of instability builds in for the afternoon, producing snow showers for areas mainly north of the I-90 corridor. Snow won't be as heavy this time around, but some briefly intense snow showers are likely with poor visibility. In terms of snow accumulations, Marias Pass can see up to 9", with the Little Belts up to 8". Gusty winds will also cause blowing and drifting snow issues. Snow on Sunday and Monday will remain light overall, with a 40% chance for 2" of snow at higher terrain. Winds: Model guidance shows 50-55kt 700mb winds that will try to mix down between the MT Highway 200 corridor and the I-90 corridor Saturday. The main concern is the cold front passage trying to mix these stronger winds down to the surface Saturday morning/early afternoon. Therefore, a High Wind watch was issued. There is a little uncertainty in the strength of winds, especially in the Bozeman Valley where there is up to a 50% chance for 58 mph winds. But other Central and Southwest valleys have a 40-80% chance for 58 mph winds. Another round of stronger winds move in Monday. Strong winds aloft with a pressure gradient sets up across the region. Vertical profile soundings show a little bit of ridge top stability along the Rocky Mountain Front Monday morning. There's a 50-70% chance for 58 mph winds extending east to Cut Bank, and a 30-50% chance for 75 mph winds closer to the foothills. Gusty winds look to spread east across the North-Central MT plains, with a 30-60% chance for 50 mph winds. -Wilson && .AVIATION... 21/12Z TAF Period Low-VFR/VFR conditions are expected to prevail through much of the 2112/2212 TAF period despite moist, zonal flow over the Northern Rockies. Lowest CIGS through 15-17z morning will occur at the KEKS and KBZN terminals as snow showers remain fixed to the surrounding mountains, with some improvements during the afternoon hours here before decreasing again this evening and through Saturday morning as a Pacific cold front approaches the Northern Rockies. This approaching cold front will also bring chances for showers to the KCTB, KHVR, and KHLN terminals beyond 03z Saturday. Biggest concern through 18z this afternoon continues to be the threat for low level wind shear over the plains terminals of Central and North Central Montana, with the threat decreasing during the afternoon as the boundary layer becomes better mixed leading to strong and gusty surface winds developing. The threat for low level wind shear will shift south during the overnight hours to the the KHLN and KBZN terminals as the valleys become decoupled. Mountain wave turbulence will also be a concern through much of the next 24 hours, with mountain obscuration continuing. - Moldan Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PRELIMINARY POINT TEMPS/POPS... GTF 54 34 45 29 / 0 30 70 10 CTB 49 30 42 26 / 10 50 60 10 HLN 54 31 43 27 / 10 60 50 0 BZN 48 27 39 19 / 0 50 70 0 WYS 36 24 35 9 / 20 80 90 10 DLN 46 26 39 22 / 0 50 40 0 HVR 56 31 48 25 / 10 40 70 20 LWT 49 32 40 26 / 0 20 70 20 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until midnight MDT Saturday night for East Glacier Park Region-Southern Rocky Mountain Front. Winter Weather Advisory from midnight tonight to midnight MDT Saturday night for Little Belt and Highwood Mountains. High Wind Watch from late tonight through Saturday afternoon for Big Belt, Bridger and Castle Mountains-Canyon Ferry Area-Elkhorn and Boulder Mountains-Fergus County below 4500ft-Gallatin Valley- Helena Valley-Judith Basin County and Judith Gap-Meagher County Valleys-Missouri Headwaters-Snowy and Judith Mountains-Upper Blackfoot and MacDonald Pass. Winter Weather Advisory from midnight tonight to noon MDT Saturday for Beaverhead and Western Madison below 6000ft- Gallatin and Madison County Mountains and Centennial Mountains- Madison River Valley-Northwest Beaverhead County-Ruby Mountains and Southern Beaverhead Mountains. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Mar 21, 11:03 AM MDT, 23 minutes before
Special Weather Statement National Weather Service Great Falls MT 1103 AM MDT Fri Mar 21 2025 MTZ302-303-211900- Northern High Plains- Eastern Glacier, Western Toole, and Central Pondera- Including the cities of Browning, Heart Butte, Dupuyer, Cut Bank, Ethridge, and Santa Rita 1103 AM MDT Fri Mar 21 2025 ...Strong winds over the Northern Plains through early afternoon... Strong winds will affect the Northern Plains into early this afternoon. Sustained winds near 40 mph, with wind gusts around 60 mph are expected through 1 PM. Those traveling the Highway 2 corridor from Shelby to Browning should be alert for strong wind gusts. Brusda
Local storm report, Mar 21, 11:04 AM MDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
1104 AM MDT Fri Mar 21 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 AM Non-Tstm Wnd Gst 3 SW Cut Bank 48.60N 112.37W
03/21/2025 M58 MPH Glacier MT ASOS
ASOS station KCTB Cut Bank Airport.
&&
BrusdaThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 2:05 AM MDT | High Wind Watch | TFX | Broadwater, Fergus, Gallatin, Jefferson, Judith Basin, Lewis and Clark and 2 more | 24 hr |
Nearby
High Wind Warnings in Montana, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.